Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 1:53 PM EDT for Buchanan County, Virginia; McDowell County, West Virginia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 1:53 PM EDT (17:53 UTC)
- Expired
- May 2, 2002, 2:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Buchanan County, VA, McDowell County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 2:30 PM EDT | Hail 0.75 | Grundy, VA | |
| May 2, 2:35 PM EDT | Hail 1 | Rowe, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:45 AM EDT | Tornado Watch | SPC | 4 hr |
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 021753 SVRRLX VAC027-WVC047-021830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 153 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN VIRGINIA... MCDOWELL COUNTY IN WEST VIRGINIA... * UNTIL 230 PM EDT... * AT 148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HURLEY...MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:20 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 2, 12:20 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1220 PM EDT THU MAY 2 2002 UPDATING ZONES FOR WW #207 .RLX... WV...TORNADO WATCH UNTIL 200 PM EDT THURSDAY FOR ZONES WVC005... WVC007...WVC011...WVC015...WVC019...WVC035...WVC039...WVC043... WVC045...WVC047...WVC053...WVC059...WVC067...WVC079...WVC081... WVC087...WVC099...WVC109. SEVERE THUNDERSTORM WATCH FROM 1230 PM EDT THURSDAY UNTIL 500 PM EDT THURSDAY FOR ZONES WVC075...WVC083...WVC101. VA...TORNADO WATCH UNTIL 200 PM EDT FOR VAZ003>004. KY...TORNADO WATCH UNTIL 200 PM EDT FOR KYZ101>103-105. OH...TORNADO WATCH UNTIL 200 PM EDT FOR OHZ86>87. .END/
In the hours before
Local storm report, May 2, 11:45 AM EDT, 2 hours 8 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PMLocal storm report, May 2, 12:24 PM EDT, 1 hour 29 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PM
NWUS51 KRLX 021624
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PMLocal storm report, May 2, 12:49 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1249 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM DANVILLE WV 1.50 INCH HAIL
05/02/02 BOONE REPORTED BY PUBLIC
1215 PM DELBARTON WV WIND DAMAGE
05/02/02 MINGO POWERLINES DOWN. REPORTED
BY PUBLIC.
JSHLocal storm report, May 2, 12:56 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1256 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM MAXIE VA FUNNEL CLOUD
05/02/02 BUCHANAN EVENT OCCURRED BETWEEN
1225 PM AND 1240 PMLocal storm report, May 2, 1:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0108 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM MAXIE VA FUNNEL CLOUD
05/02/02 BUCHANAN EVENT OCCURRED BETWEEN
1252 PM AND 0107 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:52 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 23 min |
| May 2, 1:47 PM EDT | Flash Flood Warning | RLX | Buchanan | 3 hr |
| May 2, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 38 min |
| May 2, 2:26 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 34 min |
| May 2, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Floyd | 31 min |
| May 2, 4:43 PM EDT | Flash Flood Warning | RLX | Buchanan | 3 hr |
| May 2, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 43 min |
| May 2, 7:36 PM EDT | Flash Flood Warning | RLX | Buchanan | 6 hr |
| May 2, 1:00 AM EDT | Tornado Warning | RLX | Raleigh | 30 min |
| May 2, 1:34 AM EDT | Severe Thunderstorm Warning | RLX | Mason | 26 min |
| May 2, 2:06 AM EDT | Tornado Warning | RLX | Gilmer | 24 min |
| May 2, 11:38 AM EDT | Severe Thunderstorm Warning | RLX | Logan | 37 min |
| May 2, 11:44 AM EDT | Severe Thunderstorm Warning | RLX | Mingo | 31 min |
| May 2, 11:50 AM EDT | Severe Thunderstorm Warning | RLX | Boone | 40 min |
| May 2, 11:55 AM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 3:35 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 46 min |
| May 2, 6:36 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.